Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 264, NWS Bismarck, ND

September 6, 2018Pierce County, Rolette County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Sep 6, 2018, 2:55 PM CDT for Pierce County, Rolette County, North Dakota. It was in force for 65 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 6, 2018, 2:55 PM CDT (19:55 UTC)
Expired
Sep 6, 2018, 4:00 PM CDT
In force
65 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Pierce County, ND, Rolette County, ND

The radar

The Minot AFB radar (KMBX), 80 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 6, 3:38 PM CDTHAIL 0.756 Sw Nanson, ND
Sep 6, 3:50 PM CDTHAIL 1Wolford, NDMOSTLY PEA-SIZED BUT A FEW QUARTER SIZE HAIL STONES. HEAVY RAIN TOTAL WAS 0.66 INCHES IN JUST A FEW MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 55 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.9 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2018-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2018-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 259 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1664 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
259 m²/s²
0-3 km storm-relative helicity
263 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

656 
WUUS53 KBIS 061955
SVRBIS
NDC069-079-062100-
/O.NEW.KBIS.SV.W.0264.180906T1955Z-180906T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
255 PM CDT THU SEP 6 2018

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Northern Pierce County in north central North Dakota...
  Southeastern Rolette County in north central North Dakota...

* Until 400 PM CDT.

* At 254 PM CDT, a severe thunderstorm was located 5 miles north of
  Rugby, moving east at 30 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Wolford around 325 PM CDT.

Other locations impacted by this severe thunderstorm include Nanson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4837 9949 4837 9984 4832 9985 4834 10015
      4854 10017 4860 9949
TIME...MOT...LOC 1954Z 265DEG 27KT 4845 10004 

HAIL...1.00IN
WIND...<50MPH
 
$$

HARGROVE
4 follow-up statements
356 
WWUS53 KBIS 062017
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
317 PM CDT THU SEP 6 2018

NDC069-079-062100-
/O.CON.KBIS.SV.W.0264.000000T0000Z-180906T2100Z/
Pierce ND-Rolette ND-
317 PM CDT THU SEP 6 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHEASTERN PIERCE AND SOUTHEASTERN ROLETTE COUNTIES...

At 317 PM CDT, a severe thunderstorm was located near Wolford, or 11
miles northeast of Rugby, moving east at 30 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Wolford around 325 PM CDT.

Other locations impacted by this severe thunderstorm include Nanson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4832 9985 4841 10003 4854 10017 4860 9949
      4837 9949 4837 9984
TIME...MOT...LOC 2017Z 265DEG 27KT 4846 9978 

HAIL...1.00IN
WIND...<50MPH
 
$$

HARGROVE
007 
WWUS53 KBIS 062024
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
324 PM CDT THU SEP 6 2018

NDC069-079-062100-
/O.CON.KBIS.SV.W.0264.000000T0000Z-180906T2100Z/
Pierce ND-Rolette ND-
324 PM CDT THU SEP 6 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHEASTERN PIERCE AND SOUTHEASTERN ROLETTE COUNTIES...

At 324 PM CDT, a severe thunderstorm was located 10 miles east of
Barton, or 10 miles north of Rugby, moving east at 30 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Wolford around 350 PM CDT.

Other locations impacted by this severe thunderstorm include Nanson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4832 9985 4841 10003 4854 10017 4860 9949
      4837 9949 4837 9984
TIME...MOT...LOC 2024Z 279DEG 25KT 4852 9995 

HAIL...1.00IN
WIND...<50MPH
 
$$

HARGROVE
679 
WWUS53 KBIS 062039
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
339 PM CDT THU SEP 6 2018

NDC069-079-062100-
/O.CON.KBIS.SV.W.0264.000000T0000Z-180906T2100Z/
Pierce ND-Rolette ND-
339 PM CDT THU SEP 6 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHEASTERN PIERCE AND SOUTHEASTERN ROLETTE COUNTIES...

At 339 PM CDT, a severe thunderstorm was located near Wolford, or 13
miles northeast of Rugby, moving east at 35 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Wolford around 345 PM CDT.

Other locations impacted by this severe thunderstorm include Nanson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4832 9985 4844 9989 4855 10005 4860 9949
      4837 9949 4837 9984
TIME...MOT...LOC 2039Z 280DEG 29KT 4849 9978 

HAIL...1.00IN
WIND...<50MPH
 
$$

HARGROVE
310 
WWUS53 KBIS 062054
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
354 PM CDT THU SEP 6 2018

NDC069-079-062103-
/O.EXP.KBIS.SV.W.0264.000000T0000Z-180906T2100Z/
Pierce ND-Rolette ND-
354 PM CDT THU SEP 6 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PIERCE AND
SOUTHEASTERN ROLETTE COUNTIES WILL EXPIRE AT 400 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

LAT...LON 4832 9985 4844 9989 4855 10005 4860 9949
      4837 9949 4837 9984
TIME...MOT...LOC 2053Z 265DEG 27KT 4850 9963 

$$

HARGROVE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 1:57 PM CDT, 58 minutes earlier.

Area forecast discussion, Sep 6, 1:57 PM CDT, 58 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
157 PM CDT Thu Sep 6 2018

.SHORT TERM...(This afternoon through Friday)
Issued at 157 PM CDT Thu Sep 6 2018

Chances for showers and thunderstorms north and then into east
central North Dakota tonight highlight the short term period.
Strong to isolated severe thunderstorms remain a possibility
across the north through this evening.

Latest water vapor imagery shows a mid level/700mb shortwave
now moving into Roosevelt County, MT, which is forecast to shift
across northern North Dakota this evening. Latest SPC mesoanalysis
still advertises 1000 J/Kg of MU CAPE/most unstable CAPE along
with Effective Bulk Shear of 35kt, which is sufficient for strong
to isolated severe thunderstorms. Latest radar indicates
thunderstorms from Upham to Rugby. Will maintain strong to
isolated severe thunderstorm wording within the HWO and weather
story. The threat for thunderstorms will sag south tonight, from
the Turtle Mountains this evening into the northern James River
Valley. This is right along a developing warm frontal boundary
with a persistent low level southerly wind flow and associated
moisture advection. Thus expect elevated convection as the
surface decouples this evening per RAP BUFKIT KJMS sounding.

A lack of shortwaves through most of Friday will allow for a dry
and warm day south, while the warm front remains nearly stationary
until late afternoon/early evening before moving towards the northern
border. Highs Friday will be in the 80s; as compared to the north
where the warm front will not have quite made it through, and
highs there will be in the lower 70s. Additional shortwaves begin
migrating into western North Dakota after 00z Saturday, which
leads into the Long Term Discussion beginning Friday night below.

.LONG TERM...(Friday night through Wednesday)
Issued at 157 PM CDT Thu Sep 6 2018

Expect elevated showers and thunderstroms Friday night north,
located along and north of the warm front as it shifts into
southern Canada. For Saturday, a cold front will move into western
North Dakota between 00z and 03z Sunday, then through central ND
by around daybreak Sunday, before stalling over the James River
Valley. A secondary cold front pushes the initial/stalled front
east Sunday night. This scenario sets up showers and thunderstorms
across western North Dakota Saturday afternoon and evening, then
central ND Saturday night. It would appear the threat for showers
and thunderstorms continues Sunday and Sunday night in the James
River Valley due to the cold front slowing and stalling Sunday
morning. Overall a weak CAPE/Shear environment dominates most of
the convection Saturday and Saturday night, then per GFS, increases
over the James River Valley late Sunday afternoon/evening.
Although strong to possible severe thunderstorms exists with the
entire cold frontal movement from west to east late Saturday
afternoon through Sunday evening; the favored area for severe
weather as of now would be the James River Valley during Sunday
afternoon/evening.

The secondary cold front sweeps through Sunday night with cooler
and drier air arriving Monday. Southwest flow aloft continues
through most of next week, which keeps mostly an active pattern
in place.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 157 PM CDT Thu Sep 6 2018

Vfr cigs/vsbys this taf period. The threat for a thunderstorm
exists at KJMS between 05z and 11z Friday, and thus a vcts was
added. Gusty south-southeasterly winds 18kt to 28kt can be
expected at KBIS through sunset, with weaker winds at the
remaining aerodromes.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KS
LONG TERM...KS
AVIATION...KS
Hazardous weather outlook, Sep 6, 2:35 PM CDT, 20 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
235 PM CDT Thu Sep 6 2018

NDZ002>005-011>013-018>023-025-033-035>037-040-041-043-044-047-
048-071945-
Burke-Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Dunn-Mercer-
Oliver-McLean-Sheridan-Wells-Foster-Stark-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Bowman-Adams-Logan-La Moure-
235 PM CDT Thu Sep 6 2018 /135 PM MDT Thu Sep 6 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected across north central North
Dakota including the Turtle Mountains this afternoon and evening.
Strong to isolated severe thunderstorms possible with hail up to
quarter size or one inch in diameter.

For tonight thunderstorms are expected over east central North
Dakota including the northern James River Valley. Strong thunderstorms
are possible, however severe weather is not expected at this time.

There is a slight chance of thunderstorms in southwest North Dakota
this evening. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A chance of thunderstorms return west Saturday afternoon and
evening, then central Saturday night. Thunderstorms are also
forecast Sunday afternoon and evening across the James River
Valley. Some thunderstorms could be strong to possibly severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001-009-010-017-031-032-034-042-045-046-050-051-071945-
Divide-Williams-Mountrail-McKenzie-Golden Valley-Billings-Morton-
Grant-Sioux-Emmons-McIntosh-Dickey-
235 PM CDT Thu Sep 6 2018 /135 PM MDT Thu Sep 6 2018/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, southeast North Dakota, and
southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A chance of thunderstorms return west Saturday afternoon and
evening, then central Saturday night. Thunderstorms are also
forecast Sunday afternoon and evening across the James River
Valley. Some thunderstorms could be strong to possibly severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

KS

In the hours before

Special weather statement, Sep 6, 2:04 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Bismarck ND
204 PM CDT THU SEP 6 2018

NDZ004-005-012-013-061945-
McHenry ND-Bottineau ND-Rolette ND-Pierce ND-
204 PM CDT THU SEP 6 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
BOTTINEAU...NORTHWESTERN PIERCE...NORTHEASTERN MCHENRY AND
SOUTHWESTERN ROLETTE COUNTIES UNTIL 245 PM CDT...

At 204 PM CDT, strong thunderstorms were clustered near Barton, or 16
miles northwest of Rugby, moving east at 25 mph.

Half inch hail will be possible with these storms.

Locations impacted include...
Rugby, Rolette, Towner, Willow City, Barton, Berwick, Bantry and
Nanson.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4870 9978 4837 9977 4837 9985 4826 9985
      4836 10052 4857 10066
TIME...MOT...LOC 1904Z 260DEG 21KT 4851 10028

HARGROVE
Special weather statement, Sep 6, 2:43 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Bismarck ND
243 PM CDT THU SEP 6 2018

NDZ005-013-062030-
Rolette ND-Pierce ND-
243 PM CDT THU SEP 6 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN PIERCE AND
SOUTHEASTERN ROLETTE COUNTIES UNTIL 330 PM CDT...

At 242 PM CDT, strong thunderstorms were clustered 5 miles east of
Barton, or 8 miles northwest of Rugby, moving east at 40 mph.

Half inch hail will be possible with these storms.

Locations impacted include...
Rugby, Wolford, Barton and Nanson.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4837 9950 4837 9984 4833 9985 4835 10024
      4837 10024 4837 10027 4838 10027 4855 10025
      4854 10015 4857 10014 4860 9949
TIME...MOT...LOC 1942Z 270DEG 34KT 4848 10007

HARGROVE

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 2:04 PM CDTSpecial Weather StatementBISPierce41 min
Sep 6, 2:43 PM CDTSpecial Weather StatementBISPierce47 min
Sep 6, 4:01 PM CDTSpecial Weather StatementBISRolette44 min
Sep 6, 4:54 PM CDTSpecial Weather StatementBISRolette36 min
Sep 6, 6:07 PM CDTSpecial Weather StatementBISStark38 min
Sep 6, 6:29 PM CDTSevere Thunderstorm WarningBISDunn, Mercer, Morton, Stark61 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.